North Carolina, 2006

Flash Flood in North Carolina, August 15 to 16, 2006

August 15 to 16, 2006 · NWS RAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 15, 9:09 PM EST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 15, 9:09 PM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1009 PM EDT TUE AUG 15 2006

.SHORT TERM /REST OF TONIGHT/...

TRAINING ECHOES CONTINUE TO DEVELOP ALONG THE CONVERGENCE BOUNDARY
SET UP ACROSS THE HEART OF THE CWFA THIS EVENING. WILL BE UPDATING
TO RAISE AND ALIGN THE POPS TO THE FEATURE. THE BOUNDARY IS GOING TO
BE SAGGING ONLY SLOWLY SOUTHEAST THROUGH SUNRISE...WILL THUS ALSO
ALIGN THE POPS TEMPORALLY...ENDING IN THE NORTHWEST BY 06Z TO AROUND
12Z IN THE SOUTHEAST.

&&

.PREV DISCUSSION...
 (ISSUED 240 PM EDT TUE AUG 15 2006)

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

TONIGHT: THE SURFACE FRONT HAS PUSHED GRADUALLY SOUTHEAST TODAY AND
CURRENTLY STRETCHES ACROSS SOUTHERN KY THROUGH CENTRAL NJ. THIS
GENERAL MOTION SHOULD BE MAINTAINED TONIGHT AS IT IS PROPELLED BY A
LARGE AND STABLE SURFACE HIGH MOVING FROM THE CENTRAL MISSISSIPPI
VALLEY THROUGH THE LOWER GREAT LAKES REGION. THE FAIRLY WELL-DEFINED
LOBE OF VORTICITY EXTENDING FROM SOUTHERN WV TO EASTERN TN THIS
AFTERNOON WILL MOVE EAST-SOUTHEAST THROUGH VA/NC TONIGHT... HOWEVER
GIVEN THE WEAK FLOW VERY LITTLE VORTICITY ADVECTION SHOULD OCCUR...
AND MUCH OF THE UPPER JET-RELATED DIVERGENCE SHOULD SKIP JUST TO OUR
NORTH. WEAK 0-2KM MOISTURE CONVERGENCE AND SUFFICIENT DEEP LAYER
MOISTURE INDICATED BY PW VALUES OF 1.8-2.0 INCHES HAVE BEEN ENOUGH
TO OVERCOME LOW LAPSE RATES ALOFT FOR SCATTERED SHOWERS TO FORM
LARGELY TO OUR NORTHWEST AHEAD OF THE FRONT. WITH THIS MOISTURE IN
PLACE WILL HOLD ONTO 20-30% POPS TONIGHT... DOWNPLAYING THE THUNDER
RISK. CHANCES ARE APT TO BE LOWEST IN THE SOUTHEAST CWA AT LEAST
THROUGH THIS EVENING DUE TO THE STRONG DRYING AND SUBSIDENCE NOTED
ON WATER VAPOR IMAGERY OVER EASTERN NC... TO THE NORTH OF THE FL
UPPER LOW. AND WITH A SOLID LOW LEVEL THETA-E RIDGE EXTENDING FROM
AL/MS UP INTO SOUTHWEST NC TONIGHT ALONG WITH DIFFLUENT THICKNESSES
UPSTREAM... THE SOUTHWEST CWA COULD SEE SOMEWHAT HIGHER COVERAGE AND
MORE QPF... AND THE EVENING SHIFT WILL NEED TO MONITOR THIS
POTENTIAL. WILL HOLD ONTO PARTLY TO MOSTLY CLOUDY SKIES. LOWS SHOULD
BE NEAR OR A BIT MILDER THAN LAST NIGHT AND 69-74 LOOKS REASONABLE.

WEDNESDAY AND WEDNESDAY NIGHT: HAVE KEPT MUCH OF THE CURRENT TREND
OF CHANCE POPS DROPPING SLOWLY SOUTHEAST THROUGH THE CWA AS THE
FRONT EASES SOUTHWARD. LARGE SCALE FORCING FOR LIFT APPEARS
VIRTUALLY NONEXISTENT WITH AN UNFAVORABLE NORTHEAST TO EAST WIND
PROFILE... HOWEVER THERE IS POTENTIAL FOR INSTABILITY WITH CAPES
LIKELY TO EXCEED 1500 J/KG. PROBABLY THE BIGGER QUESTION MARK FOR
THIS PERIOD IS THE POSSIBILITY FOR TROPICAL SYSTEM DEVELOPMENT OFF
THE SOUTHEAST COAST. WHETHER OR NOT IT DOES FORM OR REMAINS A
BAROCLINIC SYSTEM... BOTH THE NAM AND GFS BRING IT SLOWLY
NORTHWESTWARD TOWARD THE NC COAST THROUGH THURSDAY BEFORE TAKING IT
ON A SOUTHWESTWARD DRIFT TO OFF THE GA COAST BY THE WEEKEND. AT THIS
TIME NOT BRING ANY PRECIPITATION RELATED DIRECTLY TO THIS SYSTEM
INTO THE CWA... AND THERE MAY JUST BE ENOUGH SUBSIDENCE ON ITS
NORTHERN SIDE TO INHIBIT CONVECTION OVER THE SOUTHEAST COUNTIES.
PLEASE SEE DISCUSSIONS FROM THE NATIONAL HURRICANE CENTER FOR MORE
DETAILS ON THIS SYSTEM. RAIN CHANCES SHOULD PUSH TO THE FAR SOUTHERN
TIER OF NC WEDNESDAY NIGHT. CURRENT MAX TEMPS A COUPLE DEGREES BELOW
NORMAL LOOK GOOD WITH DECENT CLOUD COVER.

THURSDAY THROUGH FRIDAY NIGHT: SURFACE HIGH PRESSURE WILL CONTINUE
TO NOSE SOUTHWARD INTO NC AS ITS CENTER DRIFTS SLOWLY EASTWARD OVER
NEW ENGLAND THEN OFF THE COAST... WITH WHATEVER IS LEFT OF THE
SURFACE FRONT WASHING OUT JUST TO OUR SOUTH. MID LEVEL RIDGING
CENTERED JUST TO OUR WEST SHOULD PRODUCE ENOUGH SUBSIDENCE CAPPING
ALOFT TO INHIBIT DESTABILIZATION AND HAVE GONE LARGELY DRY... WITH
THE EXCEPTION OF THE FAR SOUTHERN TIER WHERE A RISK OF ISOLATED
SHOWERS THURSDAY AFTERNOON NEAR THE FRONT HAS BEEN RETAINED. AND OF
COURSE WE WILL NEED TO MONITOR THE BEHAVIOR OF THE LOW OFF THE
SOUTHEAST COAST. EXPECT SLIGHTLY BELOW NORMAL TEMPS THURSDAY
MODERATING TO NEAR NORMAL FRIDAY. -GIH

LONG TERM /SATURDAY THROUGH TUESDAY/...

LOW PRESSURE ALONG THE GEORGIA/SOUTH CAROLINA WILL MOVE FURTHER
OFFSHORE AS A COLD FRONT APPROACHES THE STATE FROM THE WEST
SATURDAY. AS THE COLD FRONT MAKES ITS WAY SLOWLY ACROSS THE AREA THE
THREAT OF RAIN WILL ALSO INCREASE. THE SPEED OF MOVEMENT WILL DEPEND
ON THE LOCATION OF THE LOWS ALONG THE COAST. AT THE PRESENT TIME IT
LOOKS AS IF LOW PRESSURE AREAS WILL LINGER THROUGH TUESDAY NIGHT.
HIGHS 80S...WITH LOWS IN THE MID 60S TO AROUND 70. -RHJ

AVIATION...

SCATTERED TO BROKEN CLOUDS AROUND 4 THOUSAND FEET WITH BROKEN
CEILINGS 8 TO 12 THOUSAND FEET. WIDELY SCATTERED SHOWERS OR A
THUNDERSTORM POSSIBLE MAINLY OVER THE WEST AND NORTHWEST PORTION OF
THE CWA LATE THIS AFTERNOON AND EVENING. NORTHEAST FLOW WILL LEAD TO
THE POSSIBILITY OF SOME PATCHY FOG REDUCING VISIBILITIES TO IFR
BETWEEN 08Z AND 12Z WEDNESDAY MORNING. AFTER 13Z BROKEN CLOUDS AT 5
AND 10 THOUSAND FEET WITH UNRESTRICTED VISIBILITY. -RHJ

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MLM
Hazardous weather outlook, Aug 15, 3:33 AM EST, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
433 AM EDT TUE AUG 15 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160830-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
433 AM EDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE TODAY
AND THIS EVENING ACROSS CENTRAL NORTH CAROLINA. THE STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT OR NEARLY CONTINUOUS LIGHTNING
STRIKES WHICH MAY SPARK A FEW HOUSE FIRES. BRIEF HEAVY DOWNPOURS
ARE ALSO LIKELY. A STORM OR TWO MAY PRODUCE WIND GUSTS BETWEEN 50 AND
60 MPH AND HAIL AS LARGE AS NICKELS. THE STORMS WILL BE MOST
LIKELY BETWEEN THE HOURS OF 4 PM AND 10 PM. OTHERWISE...NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXTENSIVE CLOUDINESS AND PATCHES OF SHOWERS WILL RESULT IN MAXIMUM
TEMPERATURES SLIGHTLY BELOW NORMAL WEDNESDAY AND THURSDAY.
OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE LIMITED NATURE OF THE SEVERE STORMS...SPOTTER
ACTIVATION IS NOT ANTICIPATED TODAY THROUGH WEDNESDAY. HOWEVER
STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL THAT OCCURS AT
THEIR LOCATION AS WELL AS ANY WIND GUSTS THAT DOWNS TREES OR TREE
LIMBS.

In the hours before

Local storm report, Aug 15, 10:47 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1147 PM EDT TUE AUG 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLOOD            5 W LILLINGTON          35.40N 78.90W
08/15/2006                   HARNETT            NC   FIRE DEPT/RESCUE

            RAVEN ROCK ROAD CLOSED. SAND/ROCK DEBRIS COVERED ROAD.

&&

13

The radar

The Raleigh/Durham radar (KRAX), 69 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chatham

When
August 15, 11:10 PM EST to August 16, 1:00 AM EST
Where
Chatham County, 4 mi SW of Siler City
Reported by
LAW ENFORCEMENT
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

Airport Road impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530078.